Statistics from Altmetric.com
Memantine, a non-competitive N-methyl-D-aspartate (NMDA) receptor antagonist, is currently the only drug proposed for the treatment of moderate to severe Alzheimer’s disease.1 It has been shown to have neuroprotective effects by inhibiting the excitotoxic effect of NMDA glutamate receptors.2 Memantine has a tolerability profile similar to placebo.1 However, the worsening of psychotic symptoms in patients with Lewy body dementia (LBD) treated with memantine has been recently reported.3 We describe three patients with probable Alzheimer’s disease who developed worsening or de novo visual hallucinations and agitation after memantine treatment.
Patient 1 was a 65-year-old woman with a 2-year history of slowly progressive cognitive decline, affecting episodic memory, naming and executive-attentive skills. Functional abilities of daily living were impaired. Physical and neurological examination, routine blood tests and electrocardiogram (ECG) were normal. Magnetic resonance imaging (MRI) of the brain showed a bilateral frontotemporal atrophy. A diagnosis of probable Alzheimer’s disease was made, and she was treated initially with rivastigmine, then 2 years later with donepezil (10 mg/day) for a further 2 years. Because the patient’s Mini Mental State Examination (MMSE) score was 14/30 at 69 years, she was prescribed a combination treatment with memantine. Her other drugs included vitamin E supplements, citalopram and quetiapine for mild agitation. One week after the starting …